2019 FSA Posters
P042: CASE REPORT: KETAMINE TOXIDROME IN NEUROLOGICAL ICU PATIENT
Miles Murri, DO1, Christopher Robinson, DO2; 1University of Florida Department of Anesthesiology, 2University of Florida Department of Neurology
Introduction: A toxidrome is a constellation of findings, either from physical examination or ancillary testing, which may result from a kind of poison . While critical care physicians are often called to care for poisoned patients, the most important tool in uncovering a toxidrome-related critical illness is the clinician's openness to the possibility of its existence .
Case: A 56 year-old female with past medical history of alcohol and tobacco abuse, occasional recreational drug use, and chronic pain who had a spinal cord stimulator placed four months prior, was found unresponsive on her couch at home by her husband. Oxycodone pills were seen cut in half nearby. EMS arrived on the scene, intubated the patient, and administered 4mg of naloxone intranasal and 2mg IV en route to the hospital without improvement in sedation. She was persistently hypotensive and had an episode of frothy vomitus in transit. CT head and neck demonstrated no acute intracranial abnormality or neck injury and urine drug screen was positive for benzodiazepines and opiates. Infectious workup was initiated with pan cultures and broad-spectrum antibiotics. The patient had seizure-like activity and was transferred to UF Shands Hospital for further workup of “status epilepticus.”
Continuous EEG monitoring after hospital transfer showed generalized periodic discharges consistent with severe generalized cortical dysfunction, but no seizure. MRI was unobtainable due to presence of her spinal cord stimulator and unknown compatibility. CSF was negative for infection. Patient was intermittently hypertensive and tachycardic (164/103, 147), and neurologic examination consistently revealed pupils with severe mydriasis (5mm) and horizontal nystagmus. The state opioid database (E-FORSCE) was interrogated and patient was recorded to have filled a prescription of ketamine cream from her podiatrist one week prior. The patient’s husband had noticed her applying the cream on her legs throughout the day and pulling her socks over the top which provided her pain relief and a general sense of “euphoria.” With supportive care her clinical condition returned to baseline. She was extubated on hospital day three and eventually discharged home.
Discussion: Ketamine topical cream has been trialed for various types of chronic pain syndromes including postherpetic neuralgia, diabetic neuropathy, complex regional pain syndrome, and chemotherapy-induced peripheral neuropathy . While some studies have encouraged an adequate safety profile of ketamine cream, this case report suggests overdose as a dangerous possibility with critical consequences.
1. Casale, Roberto, et al. “Topical Treatments for Localized Neuropathic Pain.” Current Pain and Headache Reports, vol. 21, no. 3, 2017.
2. Holstege, Christopher P., and Heather A. Borek. “Toxidromes.” Critical Care Clinics, vol. 28, no. 4, 2012, pp. 479–498.
3. Rabai, Joseph. “Is Topical Ketamine Ready For Prime Time?” Practical Pain Management, vol. 15, no. 6, 2015.